Alert archive / Wyoming / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Riverton, WY

May 12, 1998Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 12, 1998, 5:19 PM MDT for Fremont County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1998, 5:19 PM MDT (23:19 UTC)
Expired
May 12, 1998, 5:50 PM MDT
In force
31 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS01 KRIW 122321 RRA
SVRRIW
WYC013-122350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
519 PM MDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN WEST CENTRAL WYOMING

* UNTIL 550 PM MDT

* AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF RIVERTON... MOVING NORTHEAST
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST STEVENS BY 530 PM
  RIVERTON BY 545 PM

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

WCJIN-WYNW

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:45 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 12, 1:45 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
145 PM MDT TUE MAY 12 1998

UPR LOW OFF CA CST PROGD INLAND TNGT...WITH AVN/ETA CLOSE WITH VORT
DTLS AT 12Z WED. THIS AFTN...ONE VORT LOBE INTO SW WY...WITH LTL IN
THE WAY OF CNVCTN E OF DVD DUE TO STBL AMS. SOME SHWRS/TSHWRS OCCRG
ALG ERN ID/WRN WY BDR WHERE AMS MOR UNSTBL AND DYNAMICS MOR FVRBL.
AOTR VORT LOBE ROTATES NE ACRS WY TNGT...AND WITH CD FNT ALSO MOVING
EWD ACRS STA TNGT...WILL FCST SCT SHWRS WITH HIEST POPS WRN ZNS. SNW
LVL 7-8K SO WILL MNTN SNW HIR ELEVATIONS/PASSES WRN MTNS. MOS TEMPS
RSNBLY CLOSE TNGT SO WILL NOT STRAY TOO FAR FM THEM.  DN

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:48 PM MDTSevere Thunderstorm WarningRIWFremont32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.